A six-month-old boy who was prescribed an antiviral drug to treat Covid experienced a bizarre reaction: his dark brown eyes turned a brilliant blue within 18 hours of therapy.
The nameless child from Thailand was given favipiravir, a drug commonly used against influenza and Ebola that is approved as a Covid treatment in parts of Asia but not yet in the US.
Doctors in Bangkok who treated the infant said the antiviral drug had been released a fluorescent chemical that accumulated in the boy’s cornea.
While the boy’s eyes changed shade soon after treatment, they returned to their natural color five days after stopping the medication.
The six-month-old boy’s eyes are naturally dark brown. He was diagnosed with Covid and received favipiravir as treatment – making him the youngest patient to receive the drug
Just 18 hours after the first dose, the boy’s mother noticed that his eyes were turning a bright blue color
In Thailand, favipiravir is the main antiviral given to children infected with SARS-CoV-2.
The most common side effects of treatment include an increase in body uric acid, diarrhea and decreased white blood cell counts, which account for about 20 percent of adverse events.
Favipiravir is approved in Japan, Russia, Ukraine, Uzbekistan, Moldova and Kazakhstan and received emergency use approval in Italy in 2020.
The US began testing the drug in April 2020 with a small group of 50 people at Brigham and Women’s Hospital, Massachusetts General Hospital and the University of Massachusetts Medical School.
However, the Food and Drug Administration (FDA) has not yet approved favipiravir in the United States.
The report on the infant was published in April 2023, but the exact date of the side effect is unknown.
On the first day he received 82 milligrams and 18 hours later his mother noticed the change in eye color.
“No bluish discoloration was observed in other areas such as skin, nails, or oral and nasal mucosa.” “Symptoms improved after three days of favipiravir therapy,” the researchers wrote in the study Study published in the journal Frontiers in pediatrics.
After completion of the treatment, an eye examination was performed.
“The patient was able to fix and track the light in all directions,” the study states.
Researchers wrote that this fluorescence “could be due to the drug, its metabolites, or additional tablet ingredients such as titanium dioxide and yellow iron oxide.”
Several medications can affect the eye, including nonsteroidal anti-inflammatory drugs, blood thinners, and antihistamines.
A class of drugs called prostaglandins, used to treat glaucoma, has the side effect of permanently darkening the color of the iris.
A 2021 study reports the case of a 20-year-old man in India who suffered the exact same eye color change
He was given favipiravir and on the second day he noticed a discolouration in his eyes – the same deep blue that returned to a natural brown once treatment was stopped
Doctors also noted that the cornea was clear with no bluish corneal tone, and no blue pigment deposits were observed on the surface of the iris or anterior lens capsule.
Although the boy is the youngest patient to receive the treatment, he’s not the first to experience the bizarre side effect.
A 2021 study reports the case of a 20-year-old man in India who suffered the exact eye color change.
He was given favipiravir and on the second day he noticed a discolouration in his eyes – the same deep blue that returned to a natural brown once treatment was stopped.
“We assumed that the bluish corneal staining could be related to favipiravir and advised the patient to stop using favipiravir immediately.” assumed,” reads the article, published by a team from Medicine Healthway Hospitals in India.
Following this case, the team combed through the literature to find other cases, but concluded that this man was the first case in which favipiravir caused a bluish discoloration of the cornea.